Ohio, 2011

Hail in Ohio, August 20, 2011

August 20, 2011 · NWS CLE · 1 event in 1 county or zone

A cold front moved across northern Ohio early on August 21st. Showers and thunderstorms developed along this front during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio early on August 21st. Showers and thunderstorms developed along this front during the early morning hours. A few of the stronger thunderstorms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 11:15 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 20, 11:15 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1215 AM EDT SUN AUG 21 2011

.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL MOVE OFFSHORE AS A
WEAK COLD FRONT EXTENDING FROM THE UPPER GREAT LAKES TO THE
CENTRAL PLAINS SLOWLY MOVES INTO THE REGION SUNDAY MORNING. THE
FRONT WILL SHIFT SOUTH OF THE AREA SUNDAY NIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CONVECTION CONTINUES TO DEVELOP ALONG THE LAKE SHORE IN NORTHEAST
OHIO MOVING NORTHEAST TOWARD NORTHWEST PENNSYLVANIA. UPDATE
INCLUDES CATEGORICAL POPS FOR THAT AREA. A CLUSTER OF SHOWERS AND
THUNDERSTORMS IS MOVING TOWARD MARION AND MORROW COUNTIES AND
DECIDED TO BUMP THEM UP TO CATEGORICAL POPS AS WELL.

FURTHER WEST...A LINE OF SHOWERS CONTINUES TO ADVANCE EAST ALONG
A LINE OF CONVERGENCE AND EXPECT THIS ACTIVITY TO MOVE INTO THE
REGION LATER THIS MORNING. SO WILL KEEP THE MENTION OF SHOWERS AND
THUNDERSTORMS OVER THE REST OF THE AREA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
WEAK COLD FRONT WILL GRADUALLY SHIFT SOUTHEAST THROUGH THE REGION
SUNDAY AND BE FOLLOWED BY HIGH PRESSURE FOR MONDAY AND TUESDAY.
HAVE USED SREF POP GUIDANCE WITH MINOR CHANGES FOR SUNDAY AND
SUNDAY NIGHT. SEVERE WEATHER THREAT APPEAR LOW GIVEN LIMITED CAPE.
POPS RANGE FROM CHANCE IN THE WEST TO CAT IN THE NW PA.

WITH WARM LAKE ERIE NEAR 22-25C AND 850 MB TEMPERATURES DROPPING
TO 9C OR SO LAKE EFFECT SHOWERS MAY DEVELOP SUNDAY NIGHT OVER THE
LAKE AND NEARBY LOCATIONS EAST OF CLE. MAV GUIDANCE MAX
TEMPERATURES APPEAR TOO WARM SO HAVE USED GFS MODEL SFC
TEMPERATURES DIRECTLY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
BETWEEN WEDNESDAY AND THURSDAY A COLD FRONT MOVES ACROSS THE GREAT
LAKES AND HAVE RETAINED THE LOW CHANCE POPS IN THE FORECAST AND THE
SEASONABLE TEMPERATURES. THERE IS GOOD AGREEMENT WITH THIS FEATURE.
FRIDAY/SATURDAY GET THE BENEFITS OF HIGH PRESSURE AND WITH THE
POSSIBILITY OF A TROPICAL SYSTEM ACROSS THE SOUTHEAST
U.S...RIDGING/HIGH PRESSURE LOOK LIKELY FOR OUR AREA AS THE FLOW
GETS BLOCKED UP FOR A BIT.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
MODELS DIFFER CONSIDERABLY ON PRECIP THREAT TONIGHT AND SUN AS WELL
AS CIGS AND VSBYS SO OVERALL CONFIDENCE IN AVIATION FORECAST LOW.

COMBINATION OF SLOW MOVING COLD FRONT CROSSING THE AREA AND UPPER
LEVEL TROUGH MOVING IN WILL WORK TOGETHER TO MAINTAIN A THREAT FOR
SHRA/TSRA TONIGHT INTO SUN MORNING. THE THREAT WILL SHIFT INTO
MAINLY THE EAST HALF OF THE AREA FOR SUNDAY AFTERNOON AND THEN TAPER
OFF THERE TOWARD 00Z EXCEPT AROUND THE SNOWBELT WHERE SCT SHRA WILL
LIKELY LINGER SUN NIGHT. EXPECT HIGHLY VARIABLE CONDITIONS IN THE
TSRA. OTHERWISE SHOULD SEE GENERAL LOWERING OF VSBYS AND POSSIBLY
CIGS INTO MVFR TONIGHT FROM WEST TO EAST THEN IMPROVEMENT FROM WEST
TO EAST SUNDAY MORNING.

OUTLOOK...POSSIBLE NON VFR IN SCATTERED SHOWERS AND PATCHY FOG
SUNDAY NIGHT/MONDAY MORNING MAINLY AROUND THE SNOWBELT.

&&

.MARINE...
SHOWERS AND STORMS A GOOD BET TONIGHT AS A COLD FRONT SLOWLY MOVES
ACROSS THE LAKE. EVENTUAL WIND SHIFT WITH THIS MAY NOT REALLY OCCUR
UNTIL SUNDAY MORNING OR MIDDAY. GENERALLY EXPECTING WAVES IN 1 TO 3
FOOT RANGE OVER THE NEXT FEW DAYS...WITH WAVES AT A SOLID 3 POSSIBLE
SUNDAY AFTERNOON ALONG THE NEARSHORE AND MONDAY AFTERNOON EAST HALF.
HIGH PRESSURE WILL BEGINNING TO BUILD IN LATE SUNDAY THROUGH
MONDAY...BUT BE SOUTHEAST OF THE LAKE FOR TUESDAY. AT THIS POINT
FLOW WILL BECOME LIGHTER AND SOUTHERLY. NEXT FRONTAL SYSTEM COMES
FOR WED/THU TIME-FRAME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 20, 9:52 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1052 PM EDT SAT AUG 20 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1052 PM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL OCCUR DURING
THE OVERNIGHT. BRIEF HEAVY RAIN WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 45 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
August 20, 11:33 PM EST
Where
Lake County, Willoughby
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -81.400

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344076.